Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Suffering from sinusitis. Feeling lethargic, breathless and flatulence. No relief from antibiotic. Cause and cure?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 2001
Answered : 2291 Questions
Hello Doctor,
I have been suferring from sinusitis for the past few years. My head pains and I feel very lethargic. Breathing is heavy and at time I feel breathless (specially while having food). After undergoing medications the thick yellow discharge has stopped. But the nose feels blocked and I have to spit out the discharge in my mouth after every meal. Antibiotics dont seem to be effective now. I also suffer from flatulence. Can you please tell me what could be the possible cause for the same and recommend a soution. I stay in Mumbai, can you suggest a good doctor.
Posted Sat, 27 Apr 2013 in Ear, Nose and Throat Problems
Answered by Dr. Naveen Kumar 4 hours later

Thanks for posting the query

The symptoms mentioned by you such as lassitude, headache, heaviness of the head and breathing difficulty are the features of chronic sinusitis.

Appropriate, potent and broad spectrum antibiotic when taken for 10-14 days can give you relief from the symptoms. Apart from this, you need to take few more medicines such as:
1. A mucolytic (bromhexine or ambroxol) to reduce the consistency of the secretions.
2. Saline nasal spray for 3-4 days followed by steam inhalation to open up the sinuses and clearing of the nasal and sinus secretions.

Also, you need to drink plenty of warm water; avoid coffee, chilled food and beverages and smoking. These above mesaures are very important and beneficial in the management of chronic sinusitis.

If you are not improving with the above measures, you need to get a CT scan of nose and para nasal sinuses done to assess the anatomy of the sinuses, and disease extent.

Hope I have answered your query; I will be available for the follow-up queries.

Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon

Above answer was peer-reviewed by
Follow-up: Suffering from sinusitis. Feeling lethargic, breathless and flatulence. No relief from antibiotic. Cause and cure? 5 hours later
Thank you very much Dr. XXXXXXX

Can you please suggest me some medications (broad spectrum antibiotic, mucolytic, Saline nasal) and the dosage and period of use. If the problem still persists I would undergo a CT scan of the nose and para nasal sinuses. Is the flatulence a result of chronic sinusitis.

Answered by Dr. Naveen Kumar 17 hours later

Thanks for writing back

Antibiotics such as (1) combination of amoxycillin and clavulanic acid or (2) cefuroxime would be the right choice for treating sinusitis and it has to be taken for at least 10-14 days. A mucolytic such as bromhexine or ambroxol is also very helpful. I am sorry, I cannot mention about the dosage or duration in the online consultation, as it is against the online consultation policy.

Flatulence could be indirectly related to the swallowing of excess of air because of the nasal block and there is no enough evidence to prove the same.

If your problems are not improving you can consult Dr. XXXXXXX Kirtane, ENT specialist at Hinduja or Breach candy hospital.

Wish you good health and good luck.

Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor